Dr. Sznol on Managing Toxicities in Treatment of Melanoma | OncLive

Dr. Sznol on Managing Toxicities in Treatment of Melanoma

April 15, 2015

Mario Sznol, MD, professor of medicine (medical oncology), clinical research program leader, Melanoma Program, Yale Cancer Center, discusses how to manage toxicities in treatment of melanoma.

Mario Sznol, MD, professor of medicine (medical oncology), clinical research program leader, Melanoma Program, Yale Cancer Center, discusses how to manage toxicities in treatment of melanoma.

Toxicities from chemotherapy tend to be more severe than those from immunotherapy, Sznol explains. Oncologists are capable of managing both toxicities, but they are two different categories and should be handled as such.

Oncologists need to be in close contact with patients who are experiencing adverse events. When they see an immune-based toxicity, it is imperative they know when to administer steroids to patients, as well as knowing the appropriate dosage and duration. Patients may also require beyond a steroid to a second immune suppressive agent.

Immune suppressive agents should not be given to patients with mild, reversible auto-immune toxicities such as rashes. However, if patients have grade 3 diarrhea, for example, they should be administered high-dose steroids immediately.


x